Alert archive / Iowa / Wind Advisories in 2022
Wind Advisory 12, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at May 30, 2022, 3:41 AM CDT for 39 counties in Iowa. It took effect at May 30, 2022, 12:00 PM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- May 30, 2022, 3:41 AM CDT (08:41 UTC)
- In effect from
- May 30, 2022, 12:00 PM CDT
- Expired
- May 30, 2022, 10:58 PM CDT
- In force
- 11 hr
- Issued by
- NWS Des Moines, IA
All 39 counties
Adair County, IA, Adams County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Madison County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Taylor County, IA, Union County, IA, Warren County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 54 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2423 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 19.2
The text
As transmitted.
310 WWUS73 KDMX 300841 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 341 AM CDT Mon May 30 2022 IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>073- 081>083-092-093-301645- /O.NEW.KDMX.WI.Y.0012.220530T1700Z-220531T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Corning, Creston, Osceola, Bedford, Lenox, New Market, and Mount Ayr 341 AM CDT Mon May 30 2022 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts over 45 mph expected. * WHERE...Much of central Iowa. * WHEN...From noon today to 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Travel may be especially difficult for high profile vehicles traveling east or west in open areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
5 follow-up statements
419 WWUS73 KDMX 301640 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1140 AM CDT Mon May 30 2022 IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>073- 081>083-092-093-302200- /O.CON.KDMX.WI.Y.0012.220530T1700Z-220531T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Corning, Creston, Osceola, Bedford, Lenox, New Market, and Mount Ayr 1140 AM CDT Mon May 30 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts over 45 mph expected. * WHERE...Much of western, northern, and central Iowa. * WHEN...From noon today to 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Travel may be especially difficult for high profile vehicles traveling in open areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Small
040 WWUS73 KDMX 302108 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 408 PM CDT Mon May 30 2022 IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>073- 081>083-092-093-310100- /O.CON.KDMX.WI.Y.0012.000000T0000Z-220531T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Corning, Creston, Osceola, Bedford, Lenox, New Market, and Mount Ayr 408 PM CDT Mon May 30 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with a few gusts over 50 mph expected. * WHERE...Much of western, northern, and central Iowa. * WHEN...Through 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Travel may be especially difficult for high profile vehicles traveling in open areas, especially along west to east roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Small
521 WWUS73 KDMX 302259 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 559 PM CDT Mon May 30 2022 IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>073- 081>083-092-093-310100- /O.CON.KDMX.WI.Y.0012.000000T0000Z-220531T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Corning, Creston, Osceola, Bedford, Lenox, New Market, and Mount Ayr 559 PM CDT Mon May 30 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Much of western, northern, and central Iowa. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust may result in low visibilities, especially in rural areas. * ADDITIONAL DETAILS...Travel may be especially difficult for high profile vehicles traveling in open areas, especially along west to east roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Small
631 WWUS73 KDMX 310051 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 751 PM CDT Mon May 30 2022 IAZ026>028-036>039-044>049-057>060-070>073-081>083-092-093-310200- /O.CAN.KDMX.WI.Y.0012.000000T0000Z-220531T0100Z/ Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Crawford- Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk- Cass-Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold- Including the cities of Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Corning, Creston, Osceola, Bedford, Lenox, New Market, and Mount Ayr 751 PM CDT Mon May 30 2022 ...WIND ADVISORY IS CANCELLED... While gusty breezes will remain into this evening, the strongest winds and gusts have ended. $$ IAZ004>007-015>017-023>025-033>035-310600- /O.EXT.KDMX.WI.Y.0012.000000T0000Z-220531T0600Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, and Fort Dodge 751 PM CDT Mon May 30 2022 ...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM CDT TUESDAY... * WHAT...South winds 25 to 35 mph with gusts in excess of 45 mph. * WHERE...Much of north central Iowa. * WHEN...Until 1 AM CDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust may result in low visibilities, especially in rural areas. * ADDITIONAL DETAILS...Travel may be especially difficult for high profile vehicles traveling in open areas, especially along west to east roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
386 WWUS73 KDMX 310358 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1058 PM CDT Mon May 30 2022 IAZ004>007-015>017-023>025-033>035-310500- /O.CAN.KDMX.WI.Y.0012.000000T0000Z-220531T0600Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, and Fort Dodge 1058 PM CDT Mon May 30 2022 ...WIND ADVISORY IS CANCELLED... While gusty breezes will remain into this evening, the strongest winds and gusts have ended. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at May 29, 11:59 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, May 29, 11:59 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1159 PM CDT Sun May 29 2022 ...Updated for the 06z Aviation Discussion... .DISCUSSION.../Tonight through Sunday/ Issued at 221 PM CDT Sun May 29 2022 Key Messages: - Strong to severe thunderstorms possible in northwest Iowa tonight. - Breezy on monday with gusts over 35 mph possible. Later in the day another round of strong to severe storms. Discussion: Thunderstorms moved across the area this morning, remaining below severe limits but still producing small hail. By late morning this activity had cleared the area while at the same time the background environmental winds were increasing. Gusts of 35-40+ mph have been common through the afternoon, especially across northern Iowa where a couple locations gusted to 45 mph. With a tightening pressure gradient across the state, winds will remain breezy overnight, however this afternoon that has been enhanced by deeper mixing within the dry low levels. Low pressure lifting out of the southern plains will be the impetus for storms development later this evening with current CAM trajectory continuing to indicate the greatest threat northwest of our area. A few stronger storms may still clip our northwest counties and CAMs favor a multicell storm mode here. CAPE exceeds 3000 J/kg with effective shear of 45+ kts, so it should not be difficult for robust, sustained updrafts. Large hail and damaging winds will be the primary hazards for storms that develop in our area, however soundings continue to indicate 300+ m2/s2 of 0- 1 km and 0-3 km SRH, so there is certainly a tornado threat, though this is greater northwest of our area. As we've seen yesterday and today, it is possible that overnight convection will linger into Monday morning. By Monday afternoon the pronounced upper level cutoff low will finally begin to push towards the area, becoming more stacked with the surface low. This will help to increase the pressure gradient across the area, making for the breeziest day of the holiday weekend as southerly winds surge into Iowa. As the boundary layer deepens through the afternoon, model soundings indicate winds at the top of the mixed layer of 40-50 kts. Should these winds be realized, a wind advisory may be needed. Later in the evening the cold front will move into northwest Iowa with storms developing along this convergent zone. Some uncertainty remains in storm placement as initial development may hinge on how morning convection plays out. All modes of severe weather are possible on Monday night as the cold front pushes across the area, with hail and damaging winds once again the main concerns. the tornado threat is there, however the threat is significantly higher northwest of the area within the vicinity of the triple point. In our area shear is oriented more parallel to the convective line, indicating any discrete development would likely see rapid upscale growth into a linear system and CAMs tend to mimic this evolution. This would limit the tornadic threat, especially as the line moves further east into the area. Further support come from HREF runs which show updraft helicity track diminishing into central Iowa overnight as the line congeals and storms become elevated. This shear orientation would also lend itself to training of storms. Good moisture transport and deep warm cloud ayers support efficient rain producers and PWATs are over 2 inches in some locations, so pockets of heavy rain are likely. While widespread hydro issues are not anticipated, some minor ponding is possible with the heavier pockets. Storms will linger into Tuesday as the cold front continues across central and south east Iowa with a diminishing severe threat. Generally northwest flow will dominate the pattern through the rest of the week, keeping temperatures down in the 70s. Rain is possible south on Wednesday as a low skirts across our south, however the bulk of this activity should remain south of the area. Additional precipitation chances arrive by the weekend. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1159 PM CDT Sun May 29 2022 VFR conditions remain overnight across all terminals. Wind shear concerns will remain across the state through 12z Monday, before weakening. Winds out of the south will remain gusty throughout the period, though increasing by Monday afternoon to evening at 35+ knots across all terminals. Thunderstorms may occur briefly across KFOD over the early morning, though the main concern is expected after 00z Monday with more widespread thunderstorms likely impacting all sites. More details will become clear on exact timing and impact over the next couple TAF issuances. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Hagenhoff AVIATION...Bury/Krull
Hazardous weather outlook, May 30, 3:23 AM CDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 323 AM CDT Mon May 30 2022 IAZ050-061-062-074-075-084>086-094>097-310830- Tama-Jasper-Poweshiek-Marion-Mahaska-Lucas-Monroe-Wapello-Decatur- Wayne-Appanoose-Davis- 323 AM CDT Mon May 30 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are expected tonight. A severe storm is possible. Gusty winds will occur today with gusts over 40 mph possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight risk for severe storms on Tuesday. Thunderstorms are also in the forecast for Wednesday and Wednesday night and again by next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible on Tuesday. IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>073- 081>083-092-093-310830- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold- 323 AM CDT Mon May 30 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few thunderstorms are possible this morning though the severe weather threat is low. More widespread storms are expected to develop late this afternoon and into the overnight. Severe storms with large hail, damaging wind gusts and a few tornadoes are possible. A Wind Advisory is in effect for the area today. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight risk for severe storms on Tuesday over southeast Iowa. Thunderstorms are also in the forecast for Wednesday and Wednesday night over southern Iowa and again for much of the area by next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later today and tonight.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 5:17 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Sac | 43 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.